Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 52, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 23, 2004, 7:43 PM CDT for Barry County, McDonald County, Missouri. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2004, 7:43 PM CDT (00:43 UTC)
- Expired
- Apr 23, 2004, 8:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Barry County, MO, McDonald County, MO
The radar
The Springfield radar (KSGF), 94 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 7:50 PM CDT | HAIL 0.75 | Powell, MO | REPORTED BY CO-OP OBSERVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 3:05 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Apr 23, 7:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
452 WUUS53 KSGF 240043 SVRSGF MOC009-119-240145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 742 PM CDT FRI APR 23 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCDONALD COUNTY IN MISSOURI. BARRY COUNTY IN MISSOURI. * UNTIL 845 PM CDT. * AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES EAST OF PINEVILLE...OR ABOUT 10 MILES NORTHEAST OF BELLA VISTA...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... 6 MILES NORTHWEST OF EXETER BY 830 PM CDT. NEAR PURDY BY 845 PM CDT. THE TOWNS OF POWELL...ROCKY COMFORT...RIDGLEY AND BUTTERFIELD ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3662 9437 3651 9422 3660 9381 3681 9393 $$ SAW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 7:00 PM CDT, 43 minutes earlier.
Area forecast discussion, Apr 23, 7:00 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 700 PM CDT FRI APR 23 2004 .DISCUSSION... SHORT TERM SEVERE THREAT FOR SEVERE HAIL CONTINUES...AND HEAVY RAIN IS CAUSING ADDTIONAL HYDROLOGICAL/FLOODING CONCERNS. STRONG TO MARGINALLY SEVERE STORMS CONTINUE OVER THE AREA...MAINLY OVER THE SOUTHERN TWO OR THREE TIERS OF COUNTIES. ADDITIONAL ELEVATED SEVERE STORMS WILL CONTINUE (HAVE WARNING OUT EVEN NOW) GIVEN DECENT VERTICAL SHEAR AND WIND VEERING WITH HEIGHT (FROM 850MB). AXIS OF MOISTURE CONVERGENCE EXTENDS FROM EAST CENTRAL OK INTO SW MO...AND SCATTERED STORMS HAVE LINED UP ON THIS AXIS FROM BARRY CO INTO EAST CENTRAL OK. FLOODING PROBLEMS LOOK TO CONTINUE INTO THE EVENING AS THE 850 FLOW INCREASES AGAIN WITH PRESSURE/HEIGHT FALLS OVER THE CENTRAL PLAINS. THE INCREASED LOW LEVEL FLOW MAY ALSO INCREASE THE SEVERE ELEVATED STORM THREAT AS WELL. ALSO WORRIED ABOUT TRAINING STORMS AS THEY MOVE FROM NE OK INTO SW MO EARLY THIS EVENING. ANOTHER SURGE OF HEAVY RAIN IS LIKELY LATER TONIGHT INTO SATURDAY AS THE 850MB FLOW INCREASES TO AROUND 45KTS. DEEP LAYER OF BACKED FLOW WILL CONTINUE TO SUPPORT SOME ROTATION IN ELEVATED STORMS THROUGH MIDDAY SATURDAY BEFORE FLOW THE STARTS TO VEER. PWATS AROUND 1.50 INCHES ON SAT ALONG WITH INCREASED DEEP SYNOPTIC SCALE LIFT...AND INCREASED DIFFLUENT 300 MB FLOW BY EARLY SAT MORNING WILL PRODUCE ADDTIONAL HEAVY RAINFALL. SFC WARM FRONT SHOULD LIFT NORTH AS THE SFC LOW PASSES TO THE WEST...AND IT WILL BE INTERESTING TO SEE HOW FAR NORTH THE WARM SECTOR CAN GET. ANTICIPATE THAT MOST OF THE FORECAST AREA WILL BE IN THE WARM SECTOR BY LATE AFTERNOON AS A NW-SE ORIENTED BOUNDARY MOVES THROUGH. EVEN IN THE WARM SECTOR...AM NOT ANTICIPATING MUCH DESTABILIZATION ATTM...BUT THAT NEEDS TO BE WATCHED CLOSELY. THE AMOUNT AND TYPE OF SEVERE WEATHER WILL BE CLOSELY TIED TO THE AMOUNT OF AVAILABLE SOLAR INSOLATION WE CAN GET. FINALLY...THE SFC COLD FRONT ASSOCIATED WITH THE SFC LOW WILL PASS THROUGH THE AREA SAT NIGHT. && .AVIATION... WILL KEEP SCATTERED CONVECTION IN THE TAFS FOR MUCH OF THE PERIOD THROUGH SATURDAY. CEILINGS WILL VARY...BUT WILL GENERALLY KEEP EITHER ON THE LOW END OF MVFR OR IFR THROUGH SAT MORNING. && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...FLOOD WATCH FOR WESTERN TIER OF MO COUNTIES AND FOR SOUTHERN MO COUNTIES ROUGHLY ALONG AND SOUTH OF HIGHWAY 60 THROUGH SUN 600 AM CDT. SEVERE THUNDERSTORM WATCH UNTIL 800 PM CDT FOR COUNTIES ALONG AND WEST OF A LINE FROM HERMITAGE TO KIMBERLING CITY. .KS...FLOOD WATCH FOR BOURBON...CRAWFORD...AND CHEROKEE COUNTIES UNTIL 600 AM CDT SUNDAY. SEVERE THUNDERSTORM WATCH UNTIL 800 PM CDT FOR BOURBON...CRAWFORD...AND CHEROKEE COUNTIES. WFO SGF
Hazardous weather outlook, Apr 23, 1:00 PM CDT, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT FRI APR 23 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 100 PM CDT FRI APR 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: HEAVY RAINFALL WITH AREAS OF FLOODING LIKELY. POTENTIALLY SERIOUS FLOODING POSSIBLE ALONG THE ARKANSAS BORDER. SEVERE THUNDERSTORMS...WITH THE MAIN STORM THREATS LARGE HAIL AND FREQUENT LIGHTNING. STRONG THUNDERSTORM WIND GUSTS WILL ALSO BE POSSIBLE THIS AFTERNOON. AREAS AFFECTED AND TIMING: AREAS OF FLOODING WILL BE POSSIBLE THROUGH TONIGHT...MAINLY IN COUNTIES ALONG AND WEST OF MISSOURI STATE HIGHWAY 71...INCLUDING EXTREME SOUTHEAST KANSAS...AND IN SOUTHERN MISSOURI ALONG AND SOUTH OF MISSOURI STATE HIGHWAY 60. ONGOING THUNDERSTORMS OVER SOUTHEAST KANSAS AND SOUTHERN MISSOURI WILL CONTINUE THROUGH THE AFTERNOON AND EARLY EVENING. THE BEST CHANCE FOR SEVERE STORMS THROUGH EARLY EVENING WILL BE IN SOUTHWEST MISSOURI AND SOUTHEAST KANSAS AS A STRONG CLUSTER OF STORMS MOVES EAST INTO SOUTHEAST KANSAS AND WESTERN MISSOURI. THE MAIN STORM THREAT WILL BE HAIL..HOWEVER...STRONG WINDS GUSTS WILL BE POSSIBLE IF THE CLUSTER OF STORMS OVER EASTERN KANSAS CAN HOLD TOGETHER. ADDTIONAL THUNDERSTORMS ARE EXPECTED LATE TONIGHT WITH THE MAIN THREATS OF ADDITIONAL FLOODING AND LARGE HAIL. DISCUSSION: HEAVY RAIN PRODUCING THUNDERSTORMS CONTINUE NORTH OF A STATIONARY BOUNDARY OVER EASTERN OKLAHOMA AND CENTRAL ARKANSAS. ADDTIONAL HEAVY RAIN WILL CONTINUE OVER PORTIONS OF SOUTHERN MISSOURI IN AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINFALL OVER THE PAST COUPLE OF DAYS. WIDESPREAD FLOODING IS LIKELY IN COUNTIES CLOSE TO THE ARKANSAS BORDER. A FEW OF THESE STORMS WILL ALSO BE CAPABLE OF MARGINALLY SEVERE HAIL AND STRONG WIND GUSTS...ESPECIALLY OVER SOUTHEAST KANSAS AND WESTERN MISSOURI AS STRONG STORMS MOVE EAST THROUGH SOUTHEAST KANSAS. ADDITIONAL INFORMATION: A FLOOD WATCH IS IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND PORTIONS OF SOUTHWEST AND SOUTHERN MISSOURI. PERSONS PLANNING RECREATIONAL ACTIVITIES ON OZARK RIVERS AND STREAMS SHOULD PLAN FOR PERIODS OF HEAVY RAIN...AND RAPIDLY RISING AND SWIFT RUNNING WATER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SURFACE LOW PRESSURE IS EXPECTED TO DEEPEN OVER CENTRAL TEXAS LATER TODAY AND MOVE NORTH INTO EASTERN KANSAS BY MIDDAY SATURDAY. WARM AND MOIST AIR WILL CONTINUE TO SPREAD NORTHWARD INTO THE AREA SATURDAY. SEVERE STORMS WILL BE POSSIBLE. THE SEVERE WEATHER CHANCES WILL BE DEPENDENT ON THE AMOUNT OF INSTABILITY THAT CAN OCCUR DURING THE DAY. EVEN IF MODEST INSTABILITY CAN OCCUR...FORECAST WIND PROFILES INDICATE THAT SUPERCELL THUNDERSTORMS WILL BE POSSIBLE WITH STRONG WINDS AND LARGE HAIL THE MAIN THREATS. THE ADDTIONAL RAINFALL SATURDAY AND SATURDAY NIGHT WILL AGGRAVATE AN ALREADY SERIOUS FLOODING THREAT...ESPECIALLY OVER EXTREME SOUTHERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY EVENING OVER SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...MAINLY WEST OF A LINE FROM OSCEOLA TO CASSVILLE. LOCAL LAW ENFORCEMENT AND EMERGENCY MANAGEMENT PERSONNEL ARE ALSO URGED TO RELAY FLOOD REPORTS TO THE NATIONAL WEATHER SERVICE. DSA
In the hours before
Local storm report, Apr 23, 5:09 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
509 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0505 PM FLASH FLOOD REEDS SPRING 36.75N 93.38W
04/23/2004 STONE MO LAW ENFORCEMENT
HOLTWOOD RD. AND RAILEY CREEK RD. ARE CLOSED DUE TO
FLOODING. REPORTED BY LAW ENFORCEMENT.
ALLocal storm report, Apr 23, 5:11 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
511 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0455 PM FLASH FLOOD MONETT 36.92N 93.92W
04/23/2004 BARRY MO BROADCAST MEDIA
KELLY CREEK IN MONETT NEAR BANK FULL. REPORT FROM KRMO
RADIO.
ALLocal storm report, Apr 23, 5:21 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
521 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM HEAVY RAIN 5 E MONETT 36.92N 93.83W
04/23/2004 3.03 INCH BARRY MO CO-OP OBSERVER
ALLocal storm report, Apr 23, 6:38 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM FLOOD (UMN)MONETT 36.88N 93.90W
04/23/2004 BARRY MO LAW ENFORCEMENT
H HIGHWAY FLOODED
MMTLocal storm report, Apr 23, 7:25 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
725 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0712 PM FLOOD MT VERNON 37.10N 93.83W
04/23/2004 LAWRENCE MO TRAINED SPOTTER
STANDING WATER ON FARM ROAD 2150 SOUTH OF ROUTE 60.
ALLocal storm report, Apr 23, 7:35 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
735 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM FLOOD HURLEY 36.93N 93.50W
04/23/2004 STONE MO FIRE DEPT/RESCUE
WATER RESCUE FOR 2 PEOPLE.
ALThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:06 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 39 min |
| Apr 23, 7:48 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 57 min |
| Apr 23, 7:50 PM CDT | Flash Flood Warning | SGF | Barry, Stone | 6 hr |
| Apr 23, 8:06 PM CDT | Flash Flood Warning | SGF | Jasper, Newton | 6 hr |
| Apr 23, 9:53 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 82 min |
| Apr 23, 9:56 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 34 min |
| Apr 23, 10:13 PM CDT | Flash Flood Warning | SGF | Barton | 6 hr |
| Apr 23, 10:27 PM CDT | Flash Flood Warning | SGF | Lawrence | 6 hr |
| Apr 23, 11:14 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 76 min |
| Apr 23, 11:57 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 78 min |
| Apr 24, 12:04 AM CDT | Severe Thunderstorm Warning | SGF | Polk | 71 min |
| Apr 24, 12:54 AM CDT | Flash Flood Warning | SGF | Taney | 6 hr |
| Apr 24, 2:45 AM CDT | Flash Flood Warning | SGF | Ozark | 6 hr |
| Apr 24, 4:06 AM CDT | Flash Flood Warning | SGF | Howell | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.